....Where does all the mucus go ?

Has anyone else noticed , that when you complete a Course of Steroids, , as in my case, apart from the breathing that greatly improves , but the production of mucus virtually dries up - marvellous ! ....BUT, after a couple of weeks AFTER the Steroid Course has been completed, the breathing difficulties start creeping back, AND the dam Mucus production " MACHINE " goes back into action with a vengeance, leaving me , as usual , every morning first thing " Clearing the tubes " as I call it , by having to stand leaning over a bowl coughing up large quantities of the dam stuff again , and as a consequence , leaving me gasping for breath , ... if someone could invent a Steroid WITHOUT SIDE EFFECTS " that greatly improve breathing AND stop this Mucus production - they would be a Millionaire over night . !!!

17 Replies

oldestnewest
  • Hi

    Mucus production is essential for the wellbeing of the body. It acts as a lubricant and traps any unwanted particles you inhale. You actually produce 1/1.5 litres of mucus per day which trickles down your throat without notice.

    You only notice mucus when it becomes thick and sticky due to your lung condition more so if your condition is bronchitis.

    Interesting read.

    webmd.boots.com/cold-and-fl...

  • Inflamed airways produce excess mucus. Steroids reduce inflammation, and hence mucus production too. Shame it doesn't last long isn't it? Steroids with no nasty side effects - how great would that be!

    Ed: maybe try natural anti-inflammatories, such as fish oil and turmeric

  • Thank you. May I ask what turmeric tablets. Brand and dosage. Trying to get over this chest infection. Seems to be the one that is going around

  • I don't think the tablets are effective. What you need is 1/2 tsp of the powdered spice twice a day, mix it with your food or maybe some yoghurt or orange juice. It's definitely an acquired taste though. For fish oil I buy the Mind1st brand.

  • Pete has a productive cough all the time and is now trying Mucodyne to help thin the mucus. Not nice tho is it vittorio. Take care. Xxxx

  • Greetings Sassy. I've tried Mucodyne a coupla times. Not sure how effective it is because each time I had a reaction so stopped. Is it too early to judge if it works for Pete? x

  • Morning Edwardo, the Mucodyne seems to be thinning Petes mucus which is good. No reaction so far. Xxx

  • .

    .Endless thanklies folks ! for your replies, oh dear ! - it seems I'me ( forgive the pun ! ), STUCK ! with this dam Mucus, yes, I have heard , as " Stone " correctly says it is for the "Wellbeing of the body " ( THANKS FOR THE INTERESTING " READ " BIT ! ), but wish the " Mucus machine " didn't produce so much of it though ! ...will look into getting some anti - inflammatories and Turmeric kindly suggested by Ed to hopefully bung a spanner in the Mucus Machine for a while !! - in the meantime, its back to me daily morning " Tube clearing " exercise ! ....VITTORIO .

  • Hi Vittorio I have been on Mucodyne for the last two weeks and yes I am now coughing the mucus well, just worry that my lungs aren't refilling tho. I am also now on a daily capsule of arithromycin, not sure when the will kick in asI am still struggling with my breathing. X

  • I wish for the same. Just not sure it will happen in my lifetime. They say acceptance is key to happiness. But deep deep deep deep down I don't think we accept. We just cannot do anything about it.

  • Help, Vittorio:

    Unusually, I believe, from what I read, I produce little to no mucus. But extremely breathless most of the time. When you speak of "a course of steroids"( Prednisalone?) how long are the courses and at what dosage, please?

    My GP seems to be on a "trial and error" mission. Sometimes wonder if they know how to dispense Preds.

    Anyone's recently prescribed Preds courses would make interesting reading perhaps.

    Many thanks and have a great weekend everyone-Ian

  • Hi Ian -D - just picked up your kindly reply ! -- the dosage of Prednisalone is always - 28, you normally start with two days of eight, and then followed by three days of four ! . as I said my mucus virtually disappears ! for a few weeks, and the breathing certainly improves for a while, the only problem is , we can't live on Steroids cos of the possible side effects ! ! , so, have a word with your Doc and see how you get on - good luck ! ...

  • Thanks so much for getting back: what frequency do you find you are needing this Prednisalone-boost?

    Days, weeks, months?

    Thanks again!👍

  • Hi once again , have been away for a short while, - I find about every four or five months I need to give the Steroids a bashing - as my Consultant said to me the other day - " Your worst enemy is the weather " ! - if the weather is constant ie, dry and not too cold, I'me ok, but soon as there is a change - wet / damp etc . the fun starts as I call it , so I have to hit the Steroids to get my breathing back to some sort of reasonable order ! , but I suppose we're all different , so there must be as many variations on this as their are those with COPD etc ! - good luck finding what suits you ! ...

  • I'm now on two weeks Prenisilone and two weeks antibiotics for each infection. I went longer in between infections after starting the longer course. I take six tablets daily. The consultant considered a higher dose but I do get the 'prednisilone high' and find sleeping difficult if I take more.

  • I take ambroxal, it's a mucus thinner seems to work for me. Prednisone, for my son in law, seems to be given as 30mg a day for 7 days, also he gets 5mg tabs and has to take 6 at a time. Where as I'm always given 1x30mg for 3 days 15mg for 3 days 7.5mg for 4 days. total 10 days i.e a whole tablet, then half, then quarter. weaned off not stop dead. go figure, who's right?

  • My Doctor upped my dose to 40mg a day prednisonole in order to STOP the production of mucus. Whats going on? It worked for 2 days and then the "machine" started up again. Now I have the problem of coming back down again from the steroid.

You may also like...